Texas, 2022

Hail and Damaging Winds in Texas, May 24 to 25, 2022

May 24 to 25, 2022 · NWS EWX · 25 events in 10 counties and zones

An upper level trough moved across the southern plains pushing a cold front into South Central Texas. Thunderstorms developed along the front and some of these storms produced large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level trough moved across the southern plains pushing a cold front into South Central Texas. Thunderstorms developed along the front and some of these storms produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 24, 5:47 PM CST, 18 minutes earlier.

Area forecast discussion, May 24, 5:47 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
647 PM CDT Tue May 24 2022

...New UPDATE, AVIATION...

.UPDATE...
Issued at 647 PM CDT Tue May 24 2022

Have added Maverick and Kinney counties to the Severe Thunderstorm
Watch 269 as strong to severe storms approach from the west. Still
looks on track for one or two rounds of showers and thunderstorms for
much of South Central Texas tonight into early Wednesday with strong
to severe storms likely.

&&

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 242 PM CDT Tue May 24 2022

Cold front at 2 pm extends from near SJT to SEP is beginning to
generate storm clusters north of it, but the cap appears to be
holding for the area to the south. The pair of MCV's that deprived
our forecast area much of the rainfall that was advertised yesterday
continues to leave wake subsidence, and even the old faithful
activity is slow to get started. This leaves a poor picture for rain
forecast for tonight to extend into areas west of Hwy 83, but east
of this area, there remains good model agreement on a solid line of
storms forming to the north and sweeping across the eastern 3/4 of
South Central TX from generally 7 PM to 7 AM. An exception over the
western counties is that the dryline near Dryden might generate a
late afternoon or early evening isolated strong storm over Val Verde
County; the latest HRRR runs show that activity to track east and
get absorbed into the complex without any ability to pull the
trailing edge westward. Thus, it is feared much of the Rio Grande
areas will miss out on tonight's rain, although the sim-reflectivity
of the latest would bring the western edge of activity pretty close
to the border south of DRT.

Storm dynamics/wind shear have escalated the severe potential with
an Enhanced Risk to represent this large storm complex with a
highlight the potential for strong organized downdrafts with the
congealing line. Areas where the line is still coming together from
discrete supercells and areas where the line may kink early tonight
may have a shot to produce a brief tornado or two. Some hail over 1
inch is possible, but we think the primary severe concern for
tonight is the strong winds and rounds of torrential that could dump
1 to 2 inches over a short time. PWat values approaching 2 inches
near the leading edge could lead to a couple pockets of 3 to 4
inches in any of the areas where the line kinks with overlapping
storm cells. Timing of the leading edge looks to be zeroing in on as
early as 7 PM for parts of the Srn Edwards Plateau and Nrn Hill
Country, then probably closer to the 10 PM-1 AM window for the metro
areas. The potential for tornadoes should be mostly confined to the
Enhanced risk areas and maybe as far south as I-10, because large
outflow winds are anticipated on the leading edge once the line
becomes more uniform late tonight. By around 3 AM, the severe threat
should be winding down and certainly for the metro areas; most areas
below I-10/Hwy 90 are only in a Marginal Risk, and the severe threat
should be all wind by that time.

As for the rain threat, it would be hard to imagine a run-off threat
for areas south of I-10/Hwy 90, given our dry soils and what looks
to be a fairly progressive moving squall line. Some of the Convective
Allowing models depict a pair of lines with a trailing line over
western counties filling in areas where the leading edge was more
poorly organized. Thus our concerns for run-off issues might be
mainly the Hill Country were the training is more likely and the
soil depths are shallow.

Cooler temperatures and dry air will make for a pleasant day by
Wednesday afternoon, and Wednesday evening will be even more
pleasant as temps drop quickly into the upper 60s/low 70s.

&&

.LONG TERM...
(Thursday through Monday)
Issued at 242 PM CDT Tue May 24 2022

South-Central Texas will be transitioning to a warmer and drier
pattern once again as troughing moves east on Thursday. With mid-
level WNW flow and little in the way of synoptic forcing mechanisms,
expect the heat to build back in over the CWA by the holiday weekend.
Temperatures will warm to near-normal levels for late May on
Thursday, followed by a steady warming trend into the weekend. By
Saturday, expect widespread lower to middle 90s for the Hill Country
and Coastal Plains, with upper 90s to low 100s generally west of US
281. That continues Sunday into Monday of next week with muggy/humid
mornings, and hot and dry afternoons. Our next potential chance at
rain doesn't look to arrive until Tuesday of next week as onshore
flow may increase, bringing seabreeze showers or thunderstorms inland
to the Coastal Plains. Will keep things dry for the time being.

&&

.AVIATION...
(00Z TAFS)
Issued at 647 PM CDT Tue May 24 2022

One or perhaps two rounds of SHRA/TSRA will impact the I-35 sites
late this evening into the overnight with SHRA/TSRA in the VCNTY of
KDRT. Wind gusts to 50 KTS and hail to 2 inches are possible with the
strongest TSRA. VFR skies prevail, except periods of brief MVFR/IFR
CIGs/VSBYs and lightning late evening into overnight. S to SE winds
10 to 15 KTs with gusts to 20 KTs this evening shift to be N to NW
with passage of the cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              65  79  59  87 /  90  20   0   0
Austin Bergstrom Intl Airport  64  79  58  87 /  90  20   0   0
New Braunfels Muni Airport     65  81  59  89 /  90  30  10   0
Burnet Muni Airport            62  79  57  89 / 100  10   0   0
Del Rio Intl Airport           67  87  64  93 /  40   0   0   0
Georgetown Muni Airport        63  78  58  87 / 100  10   0   0
Hondo Muni Airport             65  83  59  89 /  70  20   0   0
San Marcos Muni Airport        64  80  58  88 /  90  20   0   0
La Grange - Fayette Regional   67  80  61  88 /  90  60  10   0
San Antonio Intl Airport       65  80  61  87 /  90  20   0   0
Stinson Muni Airport           67  84  63  91 /  90  40  10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...04
Long-Term...Brady
Aviation...04
Hazardous weather outlook, May 24, 3:03 PM CST, 3 hours 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
403 PM CDT Tue May 24 2022

TXZ171>173-183>194-202>209-217>225-228-252200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
403 PM CDT Tue May 24 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Isolated thunderstorms are possible late this afternoon and early
evening across the southern Edwards Plateau and western Hill
Country. A complex of storms is then forecast to impact portions
of the Hill Country, I-35 corridor, and Coastal Plains late this
evening and into the early morning hours on Wednesday. Some storms
could become severe. The main threats are damaging wind gusts and
locally heavy rainfall that could lead to isolated urban and small
stream flooding. A secondary threat of hail and a low chance for
isolated tornadoes is also possible. A Severe Thunderstorm Watch
has been issued for portions of the Hill Country and southern
Edwards Plateau. Additional watches farther south could be
required later tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms on Wednesday morning should remain
mostly across the Coastal Plains and then clear southeast by
midday. A few strong storms could be possible in the morning,
producing gusty winds and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit severe weather and rainfall reports
to the National Weather Service.

In the hours before

Special weather statement, May 24, 3:35 PM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
435 PM CDT Tue May 24 2022

TXZ183-242215-
Val Verde TX-
435 PM CDT Tue May 24 2022

...A strong thunderstorm will impact portions of northeastern Val
Verde County through 515 PM CDT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Juno, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Val
Verde County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

&&

LAT...LON 3029 10070 3005 10070 3020 10131 3029 10131
TIME...MOT...LOC 2135Z 278DEG 29KT 3028 10121

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BRADY
Special weather statement, May 24, 4:39 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
539 PM CDT Tue May 24 2022

TXZ183-242330-
Val Verde TX-
539 PM CDT Tue May 24 2022

...A strong thunderstorm will impact portions of northeastern Val
Verde County through 630 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm near
Juno, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Val
Verde County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

&&

LAT...LON 3029 10070 3005 10070 3017 10117 3029 10117
TIME...MOT...LOC 2239Z 277DEG 19KT 3024 10109

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

BRADY
Special weather statement, May 24, 5:29 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
629 PM CDT Tue May 24 2022

TXZ183-250015-
Val Verde TX-
629 PM CDT Tue May 24 2022

...A strong thunderstorm will impact portions of northeastern Val
Verde County through 715 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Juno, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Juno, Devils River State Nat Area Del Norte and Bakers Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

&&

LAT...LON 3004 10142 3023 10142 3009 10086 2984 10097
TIME...MOT...LOC 2329Z 288DEG 18KT 3010 10128

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BRADY

The radar

The Laughlin AFB radar (KDFX), 107 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Edwards

When
May 24, 6:05 PM CST
Where
Edwards County, 25.57 mi N of Carta Vly
Measured
3.5 in hail
Reported by
Trained Spotter
Coordinates
30.170, -100.690

A thunderstorm produced 3.5 inch diameter hail on Hwy 277 northwest of Rocksprings.

Hail, Maverick

When
May 24, 6:10 PM CST
Where
Maverick County, 0.69 mi S of Eagle Pass
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
28.710, -100.500

A thunderstorm produced nickel size hail in Eagle Pass.

Thunderstorm Wind, Burnet

When
May 24, 8:11 PM CST
Where
Burnet County, 0.69 mi N of Burnet Craddock Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.760, -98.230

A thunderstorm produced wind gusts estimated at 60 mph that snapped small limbs from trees in Burnet.

Thunderstorm Wind, Williamson

When
May 24, 10:15 PM CST
Where
Williamson County, 2.28 mi S of Cedar Park
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.467, -97.821

A thunderstorm produced wind gusts estimated at 60 mph that snapped a four inch tree limb near Meadow Lark Dr. and Little Elm Trl. in Cedar Park.

Thunderstorm Wind, Travis

When
May 24, 10:18 PM CST
Where
Travis County, 4.29 mi SSW of Mc Neil
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
30.395, -97.753

A thunderstorm produced wind gusts estimated at 60 mph that knocked down one to two inch tree limbs along Great Hills Trl. just east of Rain Creek Pkwy. in northern Austin.

Thunderstorm Wind, Travis

When
May 24, 10:20 PM CST
Where
Travis County, 3.16 mi NW of Fiskville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
30.380, -97.740

A thunderstorm produced wind gusts estimated at 60 mph that knocked down one to two inch tree limbs along the frontage road on the west side of the MOPAC Expwy./Hwy 183 interchange in northern Austin.

Thunderstorm Wind, Travis

When
May 24, 10:27 PM CST
Where
Travis County, 1.38 mi N of Pflugerville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.450, -97.620

A thunderstorm produced wind gusts estimated at 60 mph that knocked down some one inch tree limbs in Pflugerville.

Thunderstorm Wind, Williamson

When
May 24, 10:27 PM CST
Where
Williamson County, 4.3 mi NW of Round Rock
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.541, -97.735

A thunderstorm produced wind gusts estimated at 65 mph that downed a tree approximately eight inches in diameter near the intersection of Emerald Hill Dr. and Curtis Dr. in Round Rock.

Thunderstorm Wind, Travis

When
May 24, 10:34 PM CST
Where
Travis County, Pflugerville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.430, -97.620

A thunderstorm produced wind gusts estimated at 60 mph that knocked down some one inch tree limbs in Pflugerville.

Thunderstorm Wind, Travis

When
May 24, 10:36 PM CST
Where
Travis County, Austin-Bergstrom Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
30.200, -97.670

A thunderstorm produced wind gusts measured at 52 kts by the ASOS at Austin-Bergstrom International Airport.

Hail, Travis

When
May 24, 10:40 PM CST
Where
Travis County, 1.19 mi W of West Lake Hills
Measured
0.75 in hail
Reported by
Public
Coordinates
30.280, -97.820

Thunderstorm Wind, Medina

When
May 24, 10:45 PM CST
Where
Medina County, 0.69 mi N of (Hdo)hondo Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
29.360, -99.180

A thunderstorm produced wind gusts measured at 50 kts by the ASOS at the South Texas Regional Airport at Hondo.

Thunderstorm Wind, Hays

When
May 24, 10:47 PM CST
Where
Hays County, 3.29 mi WNW of Buda
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.100, -97.900

A thunderstorm produced wind gusts estimated at 50 to 60 mph that knocked down some one inch tree limbs near Buda.

Thunderstorm Wind, Bexar

When
May 24, 10:47 PM CST
Where
Bexar County, 3.3 mi NNW of Macdona
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
29.370, -98.730

A thunderstorm produced wind gusts estimated at 60 mph that damaged pergolas, awnings, fences, and trees in the Luckey Ranch subdivision in western San Antonio.

Thunderstorm Wind, Bexar

When
May 24, 10:49 PM CST
Where
Bexar County, 2.41 mi E of Leon Vly
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
29.470, -98.590

A thunderstorm produced wind gusts estimated at 60 mph that split the trunk of a 30 inch diameter Arizona ash tree in Leon Valley.

Thunderstorm Wind, Bexar

When
May 24, 10:51 PM CST
Where
Bexar County, (Sat)san Antonio Int
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
29.530, -98.470

A thunderstorm produced wind gusts measured at 55 kts by the ASOS at San Antonio International Airport.

Thunderstorm Wind, Bexar

When
May 24, 10:51 PM CST
Where
Bexar County, 3.01 mi W of (Skf)kelly Afb San A
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
29.393, -98.679

A thunderstorm produced wind gusts estimated at 60 mph that damaged fences, a trampoline, and an above ground pool near the intersection of Casco Bay and Farallon Isle in western San Antonio.

Thunderstorm Wind, Bexar

When
May 24, 10:54 PM CST
Where
Bexar County, 0.6 mi E of Longhorn
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
29.520, -98.420

A thunderstorm produced wind gusts estimated at 60 mph that knocked down some one inch tree limbs near Windcrest.

Thunderstorm Wind, Medina

When
May 24, 10:59 PM CST
Where
Medina County, 0.69 mi N of Castroville Muni Arp
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
29.340, -98.850

A thunderstorm produced wind gusts measured at 51 kts by the AWOS at the Castroville Municipal Airport.

Thunderstorm Wind, Bexar

When
May 24, 10:59 PM CST
Where
Bexar County, 1.51 mi NNW of Hollywood Park
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
29.590, -98.510

A thunderstorm produced wind gusts estimated at 60 mph that knocked down some one inch tree limbs in Hollywood Park.

Thunderstorm Wind, Bexar

When
May 24, 11:06 PM CST
Where
Bexar County, 0.69 mi N of (Ssf)stinson Fld San
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
29.340, -98.470

A thunderstorm produced wind gusts measured at 50 kts by the ASOS at Stinson Municipal Airport.

Thunderstorm Wind, Bexar

When
May 24, 11:11 PM CST
Where
Bexar County, 1.51 mi NNW of Sat Twin Oaks Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
29.590, -98.480

A thunderstorm produced wind gusts estimated at 60 mph that broke some three inch tree limbs in Hill Country Village.

Hail, Zavala

When
May 24, 11:44 PM CST
Where
Zavala County, 1.21 mi W of La Pryor
Measured
1.25 in hail
Reported by
Public
Coordinates
28.950, -99.850

A thunderstorm produced hail slightly bigger than a quarter in La Pryor.

Thunderstorm Wind, Karnes

When
May 24, 11:55 PM CST
Where
Karnes County, Kenedy Karnes Co Arp
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
28.820, -97.870

A thunderstorm produced wind gusts measured at 52 kts by the AWOS at Kenedy Regional Airport.

Hail, Zavala

When
May 25, 12:42 AM CST
Where
Zavala County, Crystal City
Measured
1 in hail
Reported by
Public
Coordinates
28.680, -99.820

A thunderstorm produced dime to quarter size hail in Crystal City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027570, 1027574, 1027575, 1027576, 1027588, 1027589, 1027608, 1027610, 1027614, 1027615, 1027617, 1027681, 1027687, 1027824, 1027827, 1027829, 1027838, 1027843, 1028050, 1028054, 1028055, 1028056, 1028057, 1028061, 1028062.